Double vision – My experience with diplopia

diplopiaWhen I think of my past double vision I think about the song by that name by the band Foreigner. Singing it to myself eased the eerie discomfort and scariness it brought. When it would come on seemingly out of the blue, I would lurch around, unable to walk straight, and frankly feel left in the lurch, when away from home, unable to safely drive, stuck where I was. I wondered how long it would last. Sometimes my friend drove me home, or my husband had to be called to pick me up, leaving my car parked where I left it before the strange symptom began. Other times I just sat in my car and waited for it to stop.

Here I’m talking about diplopia, a complaint of seeing two images of everything in your view instead of one. Often when I experienced diplopia, it was also accompanied with some mild blurry vision. The first time it happened it was frightening. Later times the fear eased, but the frustration and inconvenience continued. I didn’t feel blinded exactly, but sure couldn’t go about my day fully functional until it passed.

diplopia pic of eyeThere are many causes for diplopia. They can range from stroke, to head injury, to corneal irregularities, cataracts, and more.  Some of the more “innocent” causes can even include drunkenness, excess fatigue, or dry eyes. Actually, if you take both pointer fingers and gently press the sides of your eye lids, you can temporarily see double even then, until the pressure is released. [Don’t try this for more than a second or two.]  In my case, the cause was clearly a notorious side effect of an anticonvulsant medication I started taking. My diplopia from that medication was at its worst in the beginning of taking it, and as it was gradually increased to a therapeutic level. I’ve been told that it can also come back if the levels of this medication in my blood are too high.

I believe I experienced diplopia off and on for about three to four months. Sometimes it lasted just a few minutes, but other times up to an hour. Though my doctor wasn’t sure of my theory, I thought it most often started when I exercised too much, or when I bent over and stood up again too fast. It usually happened maybe a few times per week in the beginning, but at its worst it was every day. As I grew used to the medication, luckily this side effect disappeared. That’s not always the case when it is from different causes.

If ever you experience bouts of double or blurry vision, please contact your doctor right away to get a proper diagnosis and treatment. It’s important to find the cause, and to keep yourself safe.

Story of the first time I experienced diplopia:

The sun is shining and I walk briskly with my bff. She chats incessantly and I’m listening carefully. But all of a sudden my vision goes fuzzy and I sort of see two paths, and two sets of trees in front of me. She’s still chatting, and my heart begins to beat faster and faster.  

Nervously I say, “Diane, I’m sorry, but something is wrong with my eyes. I’m seeing double.”  

She stops her chatter and grows concerned. “Are you OK to walk?” she asks.  

“I don’t know. Maybe slowly. Am I walking strangely?” 

“Only slightly”, she responds. “Do you want me to call for someone to pick us up? We’re three miles from my home.” 

“I don’t know, maybe that would be good.” I whisper with a shaky voice. 

I stand in the place looking around me. Diane is concerned. I’m not really able to talk that much. Though my hearing is not really affected, my anxiety/panic makes it hard for me to concentrate. I’m glad Diane is there. What if it happened to me the first time when on a long walk by myself? I think I’d find even calling for help on my cell phone difficult to manage. Why on earth is this happening to me? This has been a year (2013) of non-stop neurological and other strange experiences.

12 thoughts on “Double vision – My experience with diplopia

  1. Vandana August 21, 2017 / 3:34 pm

    Cindy, it sounds so scary. Especially, if double vision is caused by medications taken to cure something else.

    Liked by 1 person

    • updownflight August 21, 2017 / 3:36 pm

      It was very scary in the beginning, but I got used to it. At least it was clear that it was indeed the medication and not something worse. Once I adjusted to the medication it went away. I haven’t had that side effect for years now.

      Liked by 1 person

      • Vandana August 21, 2017 / 3:41 pm

        Oh! and thank god you don’t have it now. Quite an informative post indeed because many people would generally neglect such side affects and symptoms if it just lasts for a few minutes or so.

        Liked by 1 person

      • updownflight August 21, 2017 / 3:43 pm

        I guess they would, but in my case it came back again and again. I did tell my doctor as soon as I saw him. Knowing that my med was notorious for double vision did sort of ease the fear. If it came out of nowhere with an unknown cause, that would have been even scarier.

        Liked by 1 person

      • Vandana August 21, 2017 / 3:44 pm

        Oh for sure that would have been terrible.

        Liked by 1 person

  2. Melissa A. August 24, 2017 / 12:39 pm

    Wow…I’m glad you’re okay and it was only a medication side effect. Can you imagine if that happened to someone when they were alone and the person was actually having a stroke? How frightening. I had it happen to me a couple of times, many years ago; med-related also. I kind of freaked out the first time! It’s good that you wrote this post since there are so many causes of double-vision.

    Liked by 1 person

    • updownflight August 24, 2017 / 1:01 pm

      Sorry you had to experience double vision, too. I’m glad it wasn’t from anything too serious. Yes, some causes could be quite serious. I’m glad you emphasized how important it is to seek doctor’s help if ever it happens.

      Liked by 1 person

  3. Sally August 24, 2017 / 4:55 pm

    Double vision was very fearful for me. I once experienced it at church and was taken to hospital, but when I got there it had disappeared and the doctors didn’t believe that I had had it. Another time, I was driving home and I began to see two sets of traffic lights and the cars in front of me were on top of one another. I don’t think it was a side effect of a medication, but I did have a TIA once so it may have had something to do with that. Scary.

    Liked by 1 person

    • updownflight August 24, 2017 / 5:11 pm

      I’m sorry you went through that, too, Sally. I certainly hope it never happens again to either of us.

      Like

  4. Bruce Solo August 26, 2017 / 11:02 pm

    You commented on a site regarding benzo use, I know how you feel I’ve been on them for many years and they are nearly impossible to come off. For you Ativan is one of the the least potent benzo’s and accordingly easier to come off. Easier however is a relative term. I will write my story regarding benzo’s which will you might find you can identify with.

    Liked by 1 person

    • updownflight August 27, 2017 / 12:34 am

      Thank you, Bruce.

      I do plan to be slowly weaned off my Ativan once I finally get off Geodon. The Klonopin, however, may need to stay.

      Like

      • Bruce Solo August 27, 2017 / 1:43 am

        Google the Ashton manual written by an England Doctor it will walk you thru weaning. It’s the best method I’ve seen and used exclusively in Europe.

        Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s